This topic is now archived and is closed to further replies.


Does It Work And Are There Long Term Side Effects? Tips?

3 posts in this topic

Hi this is my first time on the forum here. Im 14 (and soon to be 15). I'm a dude. I recently got prescribed claravis (accutane) 20mg everyday after battling acne with no effect the past few years. In the past year I've especially gotten bad shoulder acne and a few pimples on my back so I asked to be put on the treatment. I've looked around and was wondering are there any long term side effects? I've heard of tane stunting growth in teens, leading to chronic joint pain or possibly arthritis, and a slew of other side effect. Should I be worried? Also are there any of you with good stories about tane? Or any tips?

Thanks a lot,


Share this post

Link to post
Share on other sites

Hi John! Accutane does work and works very well for most people. Most people get clear skin with 4-5 months use of the medication although some people clear up sooner. Some people will get an initial flare-up of their acne (sometimes called the "initial breakout", or "IB") where it gets worse, sometimes much worse, before it gets better. If you spend much time researching Accutane online or looking on these forums, you will see amazing success stories and you will also see stories where people say Accutane ruined their life and describe long-term side effects. Severe side effects from this drug are supposedly rare but deciding whether to take this drug (or whether to continue it or not) is a decision that everyone must make for themselves based on the severity of their acne and how much it is affecting their lives.

As for my story, I was scared of Accutane and it was recommended to me a couple of times before I finally agreed to take it. I recently finished a five month course and am thirty years old. I had moderate acne on my face and severe body acne. I had tried antibiotics, topicals, and birth control pills but nothing helped for very long. Once I started taking Accutane I was fortunate that my skin started clearing up pretty much immediately. I am now two months off Accutane and my skin is still clear. My side effects included: fatigue, headaches, joint pain, dry skin, dry lips, dry eyes, dry scalp, dry throat/thirst, decreased appetite, metallic taste in my mouth, and irritability. I also developed elevated cholesterol while on the drug. Thankfully, nearly all of my side effects are gone now and many subsided while I was on the drug. I am still having trouble with fatigue sometimes but I am a lot older than you. =)

Good luck to you. If you have any questions while on the drug or need suggestions of products to use to combat the dryness, please feel free to contact me. My only real advice would be to keep some kind of lip balm with you at all times and be aware of some of the more severe side effects of Accutane so that if you develop them you can let your parents and your dermatologist know immediately.

1 person likes this

Share this post

Link to post
Share on other sites

Hi John!

I was 14 when I started my course of Accutane and have one month left now.

The best advice I can give you is to do your research on this drug. There are some terrifying and sometimes long term side effects that you should be aware of when you're taking it, just so you know what to watch out for. Read other people's logs so you know what to expect (these often contain good product reviews too).

Good luck! Feel free to message me for advice or just a good old rant :)

16th May-27th October 2013

15 Years Old/Female/52kg

Month 1- 20mg

Month 2- 40mg

Month 3- 40mg

Month 4- 50mg

Month 5 and 1/2- 50mg

Also see page 4 on my log for the before and after photos :)

"You can't make a rainbow without a little rain"

Share this post

Link to post
Share on other sites